What's New in Treatment Information?
Excerpts from Hotline Memos of January and February 2002
from the Information Department of Project Inform
There is a new 600 mg formulation of efavirenz (Sustiva). The information below is a reprint from the FDA HIV/AIDS email service.
On February 1, 2002 the FDA approved a new formulation of Sustiva (efavirenz), a non-nucleoside reverse transcriptase inhibitor for the treatment of HIV infection. Sustiva will now be available as a 600 mg tablet to be taken once daily, in combination with a protease inhibitor and/or nucleoside analogue reverse transcriptase inhibitors (NRTIs). Sustiva, will continue to also be available in the 50 mg, 100 mg, and 200 mg capsules.
In addition, the Sustiva label was revised to include new statements in the "Dosage and Administration" section. The revised statements are shown within > < symbols, below.
"Adults: The recommended dosage of Sustiva is 600 mg orally, once daily, in combination with a protease inhibitor and/or nucleoside analogue reverse transcriptase inhibitors (NRTIs). >It is recommended that Sustiva be taken on an empty stomach, preferably at bedtime. The increased efavirenz concentrations observed following administration of Sustiva with food may lead to an increase in frequency of adverse events. Dosing at bedtime may improve the tolerability of nervous system symptoms.<"
In addition, the "Clinical Pharmacology" and "Precautions" sections have been updated to include drug interaction information on Sustiva with the following medications: St. John's wort, lorazepam, methadone, cetirizine and rifabutin. The "Adverse Reaction" section was also revised to update the incidences of adverse events and laboratory abnormalities seen in clinical trials.
The revised label is available in PDF format at www.fda.gov/cder/foi/label/2002/21360lbl.pdf.
The FDA communicates information about serious events or problems encountered with medical products using different means, including press releases, articles in professional journals and with industry through what are called "Dear Doctor" and "Dear Health Care Professional Colleague" letters.
Below is a reprint of a "Dear Health Care Professional Colleague" letter from the FDA about an herb called Kava Kava (Piper methysticum). Additional information provided by CATIE (Canadian Treatment Information Exchange) is included within the reprinted text. CATIE sent a general alert to the HIV community last week about Kava Kava and liver toxicity is included in document in italics.
Avascular necrosis and decreased bone density are now recognized as one of the emerging metabolic complications of HIV infection that may be linked to highly active antiretroviral regimens. Both of these bone abnormalities have been reported in adults and children with HIV infection who are now surviving longer with their disease in part because of HAART.
Avascular necrosis involving the hips was first described in HIV-infected adults and more recently in HIV-infected children (known as Legg Calve Parthese Disease). The diagnosis of osteonecrosis is usually made by CT scan or MRI, when these studies are performed in response to patient's complaints of pain in an affected hip or spine. However, asymptomatic disease can occur in 5% of patients. It does not appear that avascular necrosis is clearly associated with a specific antiretroviral regimen in HIV-infected adults, but it has been linked to corticosteroids use in some patients. Factors associated with osteonecrosis include alcohol abuse, hemoglobinopathies, corticosteroid treatment, hyperlipidemia, and hypercoagulability states. The occurrence of hyperlipidemia suggests an indirect link between antiretroviral therapy and the occurrence of osteonecrosis in HIV-infected patients. However, prospective clinical studies will be required to establish this association. There is no generally accepted medical therapy for avascular necrosis and surgery sometimes becomes necessary for disabling symptoms.
The decrease in bone mineral density (BMD) -- both moderate (osteopenia) and severe (osteoporosis) -- is a reflection of the competing effects of bone reabsorption by osteoclasts and bone deposition by osteoblasts and is measured by bone densitometry. Prior to HAART, there were reports of marginal decrease in BMD in HIV-infected individuals. This evidence for decrease bone formation and turnover has been demonstrated with more potent antiretroviral therapy, in particular protease inhibitors. Studies of bone demineralization in a limited number of patients receiving HAART have shown that up to 50% of patients receiving a PI-based regimen developed evidence of osteopenia compared to 20% of patients who are untreated or receiving a non-PI-containing regimen. Other studies have shown that patients with lipodystrophy with extensive prior PI therapy had associated findings of osteopenia (28%) or osteoporosis (9%) respectively. The preliminary observations that there are increased serum and urinary markers of bone turnover in patients on protease-containing HAART who have osteopenia support the possible link of bone abnormalities to other metabolic abnormalities observed in HIV-infected patients. There is no recommendation at the present time for routine measurement of bone density in asymptomatic patients by dual energy X-ray absorptiometry (DEXA) or by newer measurements such as quantitative ultrasound (QUS). Specific prophylaxis or treatment recommendations to prevent more significant osteoporosis have not been developed for HIV-infected patients with osteopenia. Based on experience in the treatment of primary osteoporosis, it would be reasonable to recommend adequate intake of calcium and vitamin D and appropriate weight bearing exercise. When fractures occur and osteoporosis is documented, more specific and aggressive therapies with bisphosphonates, raloxifene or calcitonin may be indicated.
Skin rash occurs most commonly with the NNRTI class of drugs. Most cases are mild to moderate in nature, occurring within the first few weeks of therapy. Some experts suggest managing the skin rash with antihistamine for symptomatic relief without drug discontinuation, although the wisdom of treating through such rashes has been questioned. More serious cutaneous manifestations such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrosis (TEN) should result in the prompt and permanent discontinuation of the NNRTI or other offending agents.
Most cases of skin rash are confined to cutaneous reactions. However, a severe or even life-threatening syndrome of drug rash with eosinophilia and systemic symptoms (DRESS) has also been described. The systemic symptoms may include fever, hematological abnormalities, and multiple organ involvement.
Among the NNRTIs, skin rash occurs more frequently and in greater severity with nevirapine. Using a two-week lead-in dose escalation schedule when initiating nevirapine therapy may reduce the incidence of rash. In a case-control multi-national study, SJS and/or TEN were reported in 18 HIV-infected patients. Fifteen of the 18 patients were receiving nevirapine. The median time from initiation of nevirapine to onset of cutaneous eruption was 11 days, with two-thirds of the cases occurring during the initial dosing period. Female patients appear to have as much as seven-fold higher risk for developing grade 3 or 4 skin rashes than male patients. The use of systemic corticosteroid or antihistamine therapy at the time of the initiation of nevirapine to prevent development of skin rash has not proven effective. In fact, a higher incidence of skin rash has been reported in the steroid- or antihistamine-treated patients. At present, prophylactic use of corticosteroids should be discouraged.
Skin rash appears to be a "class adverse reaction" of the NNRTIs. The incidence of cross hypersensitivity reactions between these agents is not known. In a small number of reports, patients with prior history of nevirapine-associated skin rash had been able to tolerate efavirenz without increase rate of cutaneous reactions. Most experts would not recommend the use of another NNRTI in those patients who experienced SJS or TEN with one NNRTI. Initiating NNRTI in a patient with history of mild to moderate skin rash with another NNRTI should be done with caution and close follow-up.
Among the NRTIs, skin rash occurs most frequently with abacavir. Skin rash may be one of the presenting symptoms of abacavir-associated systemic hypersensitivity reaction, in which case, therapy should be discontinued without rechallenge.
Of all the PIs, skin rash occurs most frequently with amprenavir, with incidence of up to 27% in clinical trials. Amprenavir is a sulfonamide, the potential of cross reactivity between amprenavir and other sulfa drugs is not known. As a result, amprenavir should be used with caution in patients with history of sulfa allergies.
Back to the What's New? March 2002 Table of Contents.
This article was provided by Project Inform. It is a part of the publication What's New. Visit Project Inform's website to find out more about their activities, publications and services.